Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 23, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2018, 8:58 PM CDT for Dickinson County, Iowa; Jackson County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2018, 8:58 PM CDT (01:58 UTC)
- Expired
- May 8, 2018, 9:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dickinson County, IA, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 146 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406
WUUS53 KFSD 090158
SVRFSD
IAC059-MNC063-090230-
/O.NEW.KFSD.SV.W.0023.180509T0158Z-180509T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
858 PM CDT TUE MAY 8 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Dickinson County in northwestern Iowa...
Southeastern Jackson County in southwestern Minnesota...
* Until 930 PM CDT.
* At 857 PM CDT, a severe thunderstorm was located near Superior, or
7 miles south of Jackson In Jackson County, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Jackson In Jackson County around 920 PM CDT.
Other locations impacted by this severe thunderstorm include Alpha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4350 9491 4337 9492 4349 9514 4381 9487
4379 9485 4350 9485
TIME...MOT...LOC 0157Z 214DEG 18KT 4351 9498
HAIL...1.25IN
WIND...60MPH
$$
JH2 follow-up statements
693
WWUS53 KFSD 090220
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
920 PM CDT TUE MAY 8 2018
IAC059-MNC063-090230-
/O.CON.KFSD.SV.W.0023.000000T0000Z-180509T0230Z/
Dickinson IA-Jackson MN-
920 PM CDT TUE MAY 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN DICKINSON AND SOUTHEASTERN JACKSON COUNTIES...
At 919 PM CDT, a severe thunderstorm was located near Jackson in
Jackson County, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Dickinson and southeastern Jackson Counties, including
the following locations... Alpha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4350 9491 4337 9492 4349 9514 4381 9487
4379 9485 4350 9485
TIME...MOT...LOC 0219Z 223DEG 32KT 4362 9491
HAIL...1.00IN
WIND...60MPH
$$
JH124
WWUS53 KFSD 090230
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
930 PM CDT TUE MAY 8 2018
IAC059-MNC063-090240-
/O.EXP.KFSD.SV.W.0023.000000T0000Z-180509T0230Z/
Dickinson IA-Jackson MN-
930 PM CDT TUE MAY 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DICKINSON AND
SOUTHEASTERN JACKSON COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4350 9491 4337 9492 4349 9514 4381 9487
4379 9485 4350 9485
TIME...MOT...LOC 0230Z 214DEG 18KT 4366 9488
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:59 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 8, 6:59 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 659 PM CDT Tue May 8 2018 .SHORT TERM...(This evening through Wednesday) Issued at 246 PM CDT Tue May 8 2018 Showers and thunderstorms will continue to develop this afternoon and evening. A shortwave trough with multiple bands of enhanced vorticity is providing the forcing and focus for lift with this system. There will be two primary areas of thunderstorm activity this afternoon. 1) Isolated strong to severe storms are possible along and east of Hwy 60 roughly from Sioux City, IA to Windom, MN. It's in this area where southerly winds and increased moisture transport is present. CAPE values will be in the 1000 J/kg range, with models showing about 30 kts of 0-6 km shear. These values are on the low end for sustaining strong, rotating updrafts, but despite marginal parameters, isolated strong thunderstorms are possible. 2) Cold air advection associated with the core of the shortwave will create enough instability for single cell thunderstorms north of I- 90 as it moves east through the evening and early overnight hours. Limited shear will keep these showers and thunderstorms on the weak side, but scattered lightning is still possible. After midnight, forcing for ascent quickly wanes, as do showers. Temperatures on Wednesday will be similar to Tuesday, with highs largely in the 70s. The large scale pattern will be northwesterly flow, and a quick-moving shortwave embedded in the jet will bring another round of showers/thunderstorms through the tri- state area. With limited instability, none of these storms look to be strong or severe at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 246 PM CDT Tue May 8 2018 Thursday is a bit cooler for areas north of I-90, with highs only in the low 60s. The upper level ridge moving in from the west will flatten as another shortwave moves over the region overnight into Friday. Healthy moisture transport ahead of this system will cause it to be a decent rain producer, with 0.5 to 1.0 inch rain amounts looking to be common. Additionally, those along and southwest of the Missouri River will see another marginally favorable setup for strong thunderstorms. Active weather with periods of rain and thunderstorms will continue for the weekend into early next week. A longwave trough will deepen over the Rockies, allowing periodic shortwaves to move through the Northern Plains. No prolonged dry periods are forecast, but 1) Friday afternoon into Saturday morning, and 2) Monday currently look to be the driest periods. If seeking out dry weather, keep tabs on updates to the forecast, as shortwave troughs are notorious for shifting their timing this far out. It's worth noting that none of these rounds of showers over the weekend into early next week currently look to bring strong thunderstorms or large amounts of rain. Temperature-wise, Saturday is forecast to be cool, running about 5 to 10 degrees below average. Sunday's temperatures look close to normal (mid 60s), and next Monday and Tuesday are quite warm, with afternoon highs in the upper 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 658 PM CDT Tue May 8 2018 Scattered storms will move across the region this evening, followed by areas of MVFR-locally IFR ceilings early Wednesday morning. Potential for storms and lower ceilings greater at KHON and KFSD than at KSUX. Any low stratus expected to decrease in coverage by mid-late Wednesday morning, as increasing northwest winds mix out the shallow moisture layer. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...JH
Hazardous weather outlook, May 8, 4:24 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 424 PM CDT Tue May 8 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-092130- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 424 PM CDT Tue May 8 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Thunderstorms may redevelop across the area this afternoon and evening. An isolated storm could become severe with hail to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 8, 7:56 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT TUE MAY 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 5 S CARTHAGE 44.10N 97.71W
05/08/2018 E1.00 INCH MINER SD TRAINED SPOTTER
PILES OF HAIL UP TO ABOUT 6 INCHES DEEP.
MOST HAIL WAS SMALL, BUT SOME AS BIG AS
QUARTERS.
&&
TRMLocal storm report, May 8, 8:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT TUE MAY 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TORNADO 3 NW VILAS 44.04N 97.63W
05/08/2018 MINER SD TRAINED SPOTTER
&&
TRMLocal storm report, May 8, 8:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 PM CDT TUE MAY 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 5 N DE SMET 44.46N 97.55W
05/08/2018 E0.88 INCH KINGSBURY SD TRAINED SPOTTER
HEAVY RAIN AND NICKEL SIZED HAIL.
&&
TRMLocal storm report, May 8, 8:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT TUE MAY 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL SPIRIT LAKE 43.42N 95.11W
05/08/2018 M0.88 INCH DICKINSON IA TRAINED SPOTTER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:14 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 46 min |
| May 9, 5:28 AM CDT | River Flood Warning | FSD | Clay | 15 days |
| May 8, 8:46 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.